Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 148, NWS Flagstaff, AZ

October 3, 2018Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Oct 3, 2018, 3:04 AM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2018, 3:04 AM MST (10:04 UTC)
Expired
Oct 3, 2018, 6:00 AM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 68 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

780 
WGUS55 KFGZ 031004
FFWFGZ
AZC005-025-031300-
/O.NEW.KFGZ.FF.W.0148.181003T1004Z-181003T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
304 AM MST WED OCT 3 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...
  Coconino County in north central Arizona...

* Until 600 AM MST

* At 303 AM MST, the public reports high flow in Pumphouse Wash and 
  this is flowing into Oak Creek Canyon. Expect high flow to 
  continue over the next few hours. Flash flooding is already 
  occurring.

* Some locations that will experience flooding include...
  Junipine Resort, Garland's Oak Creek Lodge, Slide Rock State Park,
  Cave Springs Campground, Pine Flat Campground, Sterling Fish
  Hatchery and West Fork Of Oak Creek.

This includes the following streams and drainages...Dry Creek...West
Fork Oak Creek and Oak Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3504 11169 3491 11168 3497 11182 3507 11177

$$

TPS
1 follow-up statement
473 
WGUS75 KFGZ 031251
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
551 AM MST WED OCT 3 2018

AZC005-025-031300-
/O.EXP.KFGZ.FF.W.0148.000000T0000Z-181003T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-Coconino-
551 AM MST WED OCT 3 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI AND COCONINO COUNTIES WILL
EXPIRE AT 600 AM MST...

Flood waters are receding, but flow will remain elevated along Oak 
Creek and surrounding creeks and streams this morning. Please 
continue to use caution and heed any remaining road closures.

LAT...LON 3504 11169 3491 11168 3497 11182 3507 11177

$$

TPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 10:05 PM MST, 4 hours 59 minutes earlier.

Area forecast discussion, Oct 2, 10:05 PM MST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1005 PM MST Tue Oct 2 2018

.SYNOPSIS...Showers and isolated thunderstorms will continue
across northern Arizona through this evening before gradually
tapering off. Another round of showers and thunderstorms is
expected on Wednesday afternoon and evening, especially in western
Coconino and Yavapai counties. A much colder storm system is
expected this weekend with rain and high elevation snow.

&&

.UPDATE...Active evening with a ling of persistent storms from
near Congress, through the Verde Valley, Flagstaff, and
northeastward. Have issued several products as rainfall rates have
reached 3/4 of an inch in some locations directly under the
heavier storms.

&&

.PREV DISCUSSION /433 PM MST/...The extremely heavy rainfall
amounts that were expected over southeast Yavapai County and the
eastern Mogollon Rim have materialized today, while areas farther
north and west including Prescott and Flagstaff have seen amounts
on the lower end. The most impressive amounts so far have been
from Crown King to near Cordes and Sunset Point where 3.50" to
5.00" amounts have been recorded. Also, along the eastern Mogollon
Rim north of Payson there has been 2.00" to 3.00" of rain since
this morning. The heaviest amounts have been in the favored
upslope regions just east of the track of the remnant tropical
low-mid level circulation. For the rest of today and tonight, the
depth of moisture over the region is expected to become more
shallow, decreasing the efficiency of rainfall. There will still
be a few hours however where additional heavy rain should continue
over the favored areas. We will keep the Flash Flood Watch going
overnight in Yavapai County and over the eastern Mogollon Rim but
the watch was cancelled farther north over most of Coconino
County. With the saturated low level air mass in place, there will
also be patches of fog through Wednesday morning.

Wednesday - a low pressure system will move onto the southern
California coast during the day and open up as it crosses southern
NV and northwest AZ Wednesday evening and overnight. Low level
moisture will remain plentiful, so cooling mid level temperatures
and large scale lift with the approaching low should produce a
round of showers and thunderstorms, espousal over Coconino and
much of Yavapai counties. Increasing deep layer wind shear will
also bring a chance of some strong to severe thunderstorms, with
hail and strong wind the main threats. Western Yavapai and NW
Coconino county are included in a slight risk area from the Storm
Prediction Center, with the marginal risk stretching farther east
through Yavapai County and along the Mogollon Rim.

Thursday and Friday - we will be in between systems with little to
no chance of rain and temperatures slightly below normal. Saturday
and Sunday - model guidance and ensembles remain in good agreement
that a deep and cold trough will move into Arizona from the north.
This is likely to bring much colder temperatures with increasing
winds and a good chance of rain and high elevation snow. Will
continue to fine tune the forecast through the week, stay tuned
for more details.

&&

.AVIATION...For the 06Z package...MVFR/IFR conditions present for
much of northern Arizona overnight with lingering light rain and
developing fog. A line of slow moving showers and thunderstorms near
KSEZ-KFLG and extending to the northeast continues to move east and
should affect KINW by 12Z. Chance of wide spread thunderstorms
developing from NW to SE after 14Z lasting through 24Z. Aviation
discussion not updated for TAF amendments.
&&

.FIRE WEATHER...Light to moderate rainfall continues through
over night. Showers and thunderstorms will develop this morning with
some possibly becoming severe. The best chance for these storms is
across Yavapai and Coconino counties. Gusty southwest winds
Thursday. Cooler temperatures will persist regionwide.

.Friday through Sunday...Unsettled weather will prevail with
cooler temperatures and gusty southwest winds at times. Possible
return of precipitation on Sunday with much cooler temperatures.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 5 AM MST Wednesday FOR AZZ008-016-018-
037-038.

&&

PUBLIC...MAS/JJ
AVIATION...DB
FIRE WEATHER...DB/NL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Oct 2, 10:37 PM MST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1037 PM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     HEAVY RAIN       9 N UPTOWN SEDONA       35.00N 111.76W
10/02/2018  E1.00 INCH       COCONINO           AZ   DEPT OF HIGHWAYS

HEAVY RAIN DISLODGED LARGE BOULDERS THAT FELL ON HIGHWAY 89A IN OAK
CREEK CANYON ABOUT 9 MILES NORTH OF SEDONA AT MILEPOST 382.

&&
Local storm report, Oct 2, 10:41 PM MST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1041 PM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     HEAVY RAIN       9 N UPTOWN SEDONA       35.00N 111.76W
10/02/2018  E1.00 INCH       COCONINO           AZ   DEPT OF HIGHWAYS

HEAVY RAIN DISLODGED BOULDERS THAT FELL ON HIGHWAY 89A IN OAK CREEK
CANYON ABOUT 15 MILES NORTH OF SEDONA AT MILEPOST 388. THE HIGHWAY
WAS CLOSED.

&&
Local storm report, Oct 2, 11:42 PM MST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1142 PM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     FLASH FLOOD      DOWNTOWN FLAGSTAFF      35.20N 111.65W
10/02/2018                   COCONINO           AZ   PUBLIC

            PHOTO FROM THE PUBLIC OF A CAR IN A DIP IN
            THE ROAD WITH WATER UP TO THE DOOR HANDLES.
            SHE TOOK THE PHOTO AT 9:21 IN SOUTHSIDE FLG;
            ITS THAT DIP ON S LEROUX THAT MOST
            FREQUENTLY FLOODS, JUST BY THE INTERSECTION
            WITH W COTTAGE.

&&

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 5:38 PM MSTFlash Flood WarningFGZYavapai3 hr
Oct 2, 6:45 PM MSTAreal Flood AdvisoryFGZYavapai12 hr
Oct 2, 8:53 PM MSTSpecial Weather StatementFGZ37 min
Oct 2, 9:30 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Oct 2, 11:50 PM MSTFlash Flood WarningFGZYavapai9 hr
Oct 3, 12:19 AM MSTFlash Flood WarningFGZCoconino, Yavapai6 hr
Oct 3, 2:16 AM MSTFlash Flood WarningFGZCoconino3 hr
Oct 3, 3:02 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai28 min
Oct 3, 3:25 PM MSTSevere Thunderstorm WarningFGZCoconino35 min
Oct 3, 4:19 PM MSTSevere Thunderstorm WarningFGZNavajo26 min
Oct 3, 4:26 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Oct 3, 4:42 PM MSTSevere Thunderstorm WarningFGZApache33 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.